February 26, 2008 / 1:07 AM / 10 years ago

Language problems seen with anti-migraine drug

NEW YORK (Reuters Health) - Migraine patients taking topiramate, a drug used to stave off the debilitating headaches, may experience disturbances in language, according to a recent report.

Thinking difficulties have been reported in patients taking topiramate, the authors explain, but they have never been defined and assessed with the aid of standardized tests.

Dr. Francesca Coppola from the University of Perugia, Italy and associates investigated the occurrence of language disturbances in 30 migraine patients treated with topiramate, sold under the trade name Topamax, compared with patients treated with other drugs or untreated patients.

Eight patients in the topiramate group experienced language problems compared with none of the patients in the other groups.

Language disturbances generally occurred within the first month of treatment, were of mild severity, and did not require further adjustment of dosages or discontinuation of topiramate.

The disturbances included difficulty finding words, slowing of verbal expression, changes of one word with another with the same meaning, need to search for the right word, production of nonexistent words deriving from the fusion of two words, or occasional difficulty in naming objects.

The presence of anxiety or depression worsened performance on some of the tests, the report indicates.

In light of these findings, the researchers call for further studies comparing topiramate with similar drugs.

SOURCE: Headache, January 2008.

0 : 0
  • narrow-browser-and-phone
  • medium-browser-and-portrait-tablet
  • landscape-tablet
  • medium-wide-browser
  • wide-browser-and-larger
  • medium-browser-and-landscape-tablet
  • medium-wide-browser-and-larger
  • above-phone
  • portrait-tablet-and-above
  • above-portrait-tablet
  • landscape-tablet-and-above
  • landscape-tablet-and-medium-wide-browser
  • portrait-tablet-and-below
  • landscape-tablet-and-below